Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 13, NWS Aberdeen, SD

May 9, 2011Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 9, 2011, 11:14 PM MDT for Corson County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2011, 11:14 PM MDT (05:14 UTC)
Expired
May 10, 2011, 12:00 AM MDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 99 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 8:34 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WUUS53 KABR 100514
SVRABR
SDC031-100600-
/O.NEW.KABR.SV.W.0013.110510T0514Z-110510T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1114 PM MDT MON MAY 9 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL MIDNIGHT MDT

* AT 1111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MAHTO...OR 6 MILES SOUTHEAST OF MCLAUGHLIN...MOVING NORTH AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCLAUGHLIN AROUND 1125 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

&&

LAT...LON 4594 10077 4595 10061 4594 10052 4593 10052
      4592 10049 4562 10062 4564 10083 4595 10089
      4595 10078
TIME...MOT...LOC 0514Z 177DEG 20KT 4576 10073
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
2 follow-up statements
673 
WWUS53 KABR 100540
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1240 AM CDT TUE MAY 10 2011

SDC031-100600-
/O.CON.KABR.SV.W.0013.000000T0000Z-110510T0600Z/
CORSON SD-
1140 PM MDT MON MAY 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CORSON COUNTY UNTIL MIDNIGHT MDT...

AT 1138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
MCLAUGHLIN...MOVING NORTH AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN CORSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

&&

LAT...LON 4594 10077 4594 10055 4576 10068 4576 10082
      4595 10089 4595 10078
TIME...MOT...LOC 0540Z 177DEG 20KT 4590 10074
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
622 
WWUS53 KABR 100555
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1255 AM CDT TUE MAY 10 2011

SDC031-100605-
/O.EXP.KABR.SV.W.0013.000000T0000Z-110510T0600Z/
CORSON SD-
1155 PM MDT MON MAY 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CORSON COUNTY 
WILL EXPIRE AT MIDNIGHT MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4594 10077 4594 10055 4576 10068 4576 10082
      4595 10089 4595 10078
TIME...MOT...LOC 0555Z 177DEG 20KT 4598 10075

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:57 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 9, 6:57 PM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT MON MAY 9 2011

.UPDATE...
MADE A FEW ADJUSTMENTS TO THE FORECAST. AFTER LOOKING AT HOW
CAPPED THE KABR 00Z SOUNDING IS...DECIDED TO BRING DOWN POPS A
TOUCH IN THE NORTHEAST CWA. THERE IS STILL SOME CHANCE THAT THE WARM
FRONT OVER SOUTHERN SOUTH DAKOTA COULD SPARK ELEVATED THUNDER LATE
TONIGHT AS IT HEADS NORTH...BUT HAVE SOME DOUBTS ABOUT HOW MUCH
COVERAGE WE WILL GET FROM ANY STORMS THAT DO FORM. LENDING SOME
ADDITIONAL SUPPORT TO LOWERING POPS IN THE NORTHEAST CWA IS THAT
THE LAST SEVERAL RUNS OF THE HI RES CONVECTION ALLOWING HRRR MODEL
HAVE KEPT THE EAST DRY THROUGH THE NIGHT. TEMPERATURES LOOK FINE
WITH LITTLE CHANGE. UPDATES WILL BE ISSUED BEFORE 9PM CDT.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FORECAST CHALLENGES SURROUND COOLING TEMPERATURE TREND AFTER
TONIGHT...ALONG WITH CONVECTIVE POTENTIAL TONIGHT THROUGH EARLY
TUESDAY...AND THEN AGAIN WEDNESDAY NIGHT.

CURRENTLY...WATCHING THE ATMOSPHERE DESTABILIZE AGAIN THIS
AFTERNOON...IN PARTICULAR THE SOUTHERN HALF OF THE CWA.
TEMPERATURES ARE WARMING THROUGH THE 60S AND 70S. FAR SOUTHERN
FORECAST ZONES WILL END UP IN THE LOW TO MID 80S AGAIN BY THE END
OF PEAK HEATING TODAY. SOUPY AIR ALSO BECOMING ESTABLISHED ACROSS
THE REGION WITH DEWPOINTS CLIMBING INTO THE UPPER 50S TO 60S.

TWO AREAS OF LOW PRESSURE WILL COME OUT OF THE LARGE WESTERN CONUS
LONGWAVE TROF. THE FIRST WILL WORK UP INTO THE NORTHERN PLAINS AND
NORTHERN HIGH PLAINS STATES THIS EVENING THROUGH TUESDAY. THE
SECOND LOW WILL MOVE UP INTO THE CENTRAL PLAINS AND EVENTUALLY THE
GREAT LAKES REGION WEDNESDAY INTO THURSDAY.

ANYWAY...THIS FIRST LOW WILL DRAW A WARM FRONT NORTHWARD THROUGH
THE CWA OVERNIGHT. THERE COULD BE SOME STRONG TO SEVERE
THUNDERSTORMS DEVELOPING BY LATE THIS EVENING OVER AND/OR MOVING
UP INTO THIS CWA IN ASSOCIATION WITH THIS LOW PRESSURE SYSTEM AND
ITS ASSOCIATED WARM FRONT. SUPERCELL CONVECTION POTENTIAL REALLY
INCREASES FROM 00Z ONWARD ALONG AND NORTH OF THE NORTHWARD SURGING
WARM FRONTAL BOUNDARY...WITH 0-6KM SHEAR INCREASING TO AS MUCH AS
50 TO 55 KNOTS. PLENTY OF UPPER DIVERGENCE...CAPE AND WAA/FORCING
TO BE HAD TONIGHT...ESPECIALLY ONCE INCREASING LARGE SCALE ASCENT
OVERTAKES THE CWA. PLENTIFUL TURNING OF THE WIND IN THE COLUMN
ALONG AND NORTH OF THE WARM FRONT WITH TORNADO-GENESIS PROGS OF
CAPE/SHEAR SHOWING UP RATHER NOTABLY IN THE 12Z MODEL OUTPUT. THE
SYNOPTIC-SCALE LIFT/FORCING OF THE LOW ITSELF SEEMS TO DRIVE
CONVECTIVE POTENTIAL ACROSS THE WESTERN ZONES TONIGHT...WHILE
LATER TONIGHT /AT OR AFTER 06Z/ THE EASTERN ZONES COULD BE FACING
STRONG TO SEVERE ELEVATED CONVECTION FIRING UP ON THE NOSE OF A
LOW LEVEL JET PROGGED TO WORK UP INTO EASTERN SOUTH DAKOTA. THE
PRIMARY FLIES IN THE OINTMENT PROHIBITING CONVECTIVE DEVELOPMENT
LATER THIS AFTERNOON INTO EARLY THIS EVENING ARE LACK OF ADEQUATE
LARGE SCALE ASCENT/FORCING /LOW PRESSURE STILL WELL OFF TO THE
SOUTH AND WEST/...AND A MID-LEVEL WARM LAYER. HOWEVER...THE WARM
LAYER SHOULD GRADUALLY BECOME LESS OF A PLAYER AS THE
EVENING/OVERNIGHT WEARS ON.

ONCE CONVECTION GETS NORTH AND EAST OF THIS CWA EARLY ON
TUESDAY...THINGS SHOULD DRY OUT...WITH A DRY AND COOL FORECAST
SETTING UP THROUGH MID WEEK. LOW LEVEL DRY AIR ADVECTION AND LOW
LEVEL CAA WILL DEVELOP DURING THE DAY ON TUESDAY. CAN NOT RULE OUT
A FEW AFTERNOON SHOWERS OR THUNDERSTORMS...BUT OVERALL...THE
PRECIP TREND GOES TO DRY CONDITIONS THROUGH WEDNESDAY. THE SECOND
AREA OF LOW PRESSURE IS NOW FORECAST TO PRODUCE SOME
WAA/DEFORMATION ZONE-FORCED PRECIPITATION WEDNESDAY NIGHT OVER
THIS CWA...MAINLY ACROSS THE EASTERN HALF OF ZONES...AND SO
HIGHEST POPS SHOW UP WEDNESDAY NIGHT ACROSS THE EAST...WITH JUST
SLIGHT CHANCE POPS STRETCHING BACK TO THE MISSOURI RIVER VALLEY.

.LONG TERM...FRIDAY THROUGH MONDAY

A PERSISTENT MID LEVEL TROF OVER THE NORTHERN PLAINS WILL RESULT
IN BELOW NORMAL TEMPERATURES THROUGH THE EXTENDED. MODELS ARE
SHOWING THE MID LEVEL TROF WILL EVENTUALLY BE REPLACED WITH A
RIDGE WHICH SHOULD RESULT IN A WARMING TREND BEGINNING ON SUNDAY AND
MONDAY.

THE PERIOD BEGINS WITH AN AREA OF LOW PRESSURE LIFTING NORTHEAST
ACROSS MINNESOTA. THERE IS SOME PLACEMENT ISSUES AMONG MODELS SO
WILL KEEP PCPN CHANCES AS IS FOR THURSDAY AND THURSDAY NIGHT.
ADDITIONAL INSTABILITY SHOWERS COULD BE POSSIBLE IN THE EASTERN
CWA ON FRIDAY. ON SATURDAY AND SUNDAY...A FEW MODELS ARE
ADVERTISING A SHORT WAVE TROF SLIDING SOUTHEASTWARD ACROSS THE
EASTERN DAKOTAS. THERE COULD BE SOME INSTABILITY SHOWERS WITH THIS
SHORT WAVE...BUT WILL LEAVE THIS TIME PERIOD DRY FOR NOW.

WITH HIGH TEMPERATURES EXPECTED TO BE SOME 10 TO 15 DEGREES BELOW
CLIMO...WELL USE THE BIAS CORRECTED ECMWF FOR TEMPERATURES. THE
BIAS CORRECTED ECMWF HAS A BETTER TRACK RECORD FOR COLD EVENTS
THEN THE GFS.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

ACCORDING TO MODEL TIME HEIGHTS IT APPEARS THAT MVFR CIGS AND SOME
MVFR HAZE/FOG WILL HANG IN THROUGH A FAIR PART OF THE NIGHT AT
KATY/KABR. THESE SITES ALSO HAVE THE LOWEST CHANCE FOR ANY
OVERNIGHT THUNDERSTORMS. MEANWHILE KPIR/KMBG COULD STILL SEE SOME
THUNDERSTORMS AS ACTIVITY COMES OUT OF WESTERN SOUTH DAKOTA LATER
TONIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

UPDATE...TDK
SHORT TERM...DORN
LONG TERM...SD
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 9, 3:48 AM MDT, 19 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
448 AM CDT MON MAY 9 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
448 AM CDT MON MAY 9 2011 /348 AM MDT MON MAY 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING ACROSS
THE AREA...SOME OF WHICH WILL BE SEVERE WITH LARGE HAIL AND STRONG
WINDS. A SMALL TORNADO THREAT EXISTS AS WELL...MAINLY ACROSS
CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR THUNDERSTORMS EXISTS TUESDAY...MAINLY DURING THE
MORNING HOURS. RIGHT NOW IT APPEARS THE BEST THREAT FOR SEVERE
STORMS WILL BE NORTH INTO PORTIONS OF NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND EASTERN SOUTH DAKOTA...AS WELL AS WEST CENTRAL
MINNESOTA. AS MENTIONED ABOVE...A SMALL TORNADO THREAT EXISTS
ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:24 PM MDTSevere Thunderstorm WarningABRBrown, Day, Marshall51 min
May 9, 10:30 PM MDTSevere Thunderstorm WarningABRCorson45 min
May 9, 10:57 PM MDTSevere Thunderstorm WarningABRMarshall21 min
May 10, 12:18 AM MDTSevere Thunderstorm WarningABRCorson42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.